Virginia, 2019Flash Flooding and Hail in Virginia, May 2 to 3, 2019
May 2 to 3, 2019 · NWS RNK · 9 events in 5 counties and zones
A few severe thunderstorms developed over southwest Virginia during the afternoon within a warm and humid air mass ahead of an advancing short-wave trough. The storms produced hail up to the size of quarters, damaging winds that blew down several trees, and lightning that set a house on fire and destroyed a transformer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed over southwest Virginia during the afternoon within a warm and humid air mass ahead of an advancing short-wave trough. The storms produced hail up to the size of quarters, damaging winds that blew down several trees, and lightning that set a house on fire and destroyed a transformer. Locally heavy rainfall of 3 to 4 inches in a few hours was also observed during the late afternoon along and near the Blue Ridge in parts of Franklin, Bedford and Botetourt counties causing some flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 6:46 AM EST, 14 minutes earlier.
Area forecast discussion, May 2, 6:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 AM EDT Thu May 2 2019
.SYNOPSIS...
High pressure anchored over the southeast U.S. will gradually
drift east and offshore through Friday. A weak cold front will
move into the Appalachians Friday and Saturday, then finally
move east of the area Sunday. High pressure will return to the
area early next week. The cold front will bring an increasing
chance for showers and thunderstorms Friday into the weekend.
Otherwise, warm temperatures will continue for the next few
days.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Thursday...
Another quiet, calm, dry, and rather mild morning across the
area, but perhaps the last one of this type until early next week.
The strong 590dm upper ridge that has been parked over the
southeast U.S. and extending north into the Mid-Atlantic so far
this week will shift east-southeast and off shore through Friday.
Meanwhile, a broad upper trough will remain in the southwest U.S.
with numerous embedded disturbances tracking northeast from the
upper low across TX/AR and then northeast into the TN/OH valley.
The main change with this pattern through the weekend will be for
the front to slide further southeast as the upper ridge retreats
eastward. This will allow for lowering heights aloft, lower
temperatures aloft, hence destabilization, and also an increase of
moisture as southwest surface flow around the Bermuda high
continues.
Today, we should start to see a notable increase in afternoon
convection as the above mentioned changes begin to evolve.
Several of the convective allowing short range models indicate
some rather robust convection developing along the
southern/central Blue Ridge around 18Z, then spreading east-
northeast toward the Piedmont before diminishing. There is also
some indication of a secondary area of development along the
Alleghany front, perhaps a bit later in the afternoon or
evening. Additional upstream disturbances may trigger more
convection later on into the evening/overnight hours before the
activity diminishes. Noting the scattered convection that has
continued to pop all night across eastern KY, eastern TN, and
down into GA/AL even in these early morning hours, this suggests
that convection may become a bit more than just diurnally driven
over the next few days. Models show the development inverted V
soundings this afternoon with plenty of dry air aloft. This
along with a relatively low/lowering freezing level could result
in some of the initial cells producing gusty winds, small hail,
and brief heavy rainfall. Will mention this in the HWO/eHWO. The
good news is that it should be confined to a relatively small
area of the CWA and within a small time frame mainly of mid to
late afternoon, possibly early evening, but expect activity to
dissipate fairly quickly after it moves east of the Blue Ridge.
Temperatures may be a degree or two cooler today as temperatures
aloft fall a degree or two, cloud cover increases, and then
there are showers/thunderstorms in the afternoon. Nonetheless,
it will still be quite warm with mostly 80s across the region,
70s in the mountains. Nighttime temperatures will also remain
well above normal, failing to fall below 60 degrees in many
areas, especially across the Piedmont and lower elevations of
the east, with no more than 50s in the mountains.
/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate,
Winds - Moderate to High,
Thunderstorm Threat - Moderate.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 215 AM EDT Thursday...
A warm front lifts northeast through the region on Friday with a
weak cold front entering the Ohio Valley. There is also a southeast
coastal disturbance tracking on the outer rings of the departing
upper level ridge. For the immediate area, it looks like we are in
between all three systems with less rain chances than previously
thought. Can not call it a completely dry day, but areal coverage of
showers and thunderstorms have been reduced to a low chance across
the mountains and isolated across the piedmont. Since there will be
less precipitation on Friday, temperatures will warm into the upper
70s to lower 80s across the mountains and mid to upper 80s east.
The front will move from the Ohio Valley into the region Friday
night. This front will produce about of a quarter of an inch of rain
across the mountains and less than a tenth of an inch over the
piedmont. Overnight lows will range in the upper 50s to lower 60s.
A stronger cold front is expected to move from the Midwest Saturday
then over the region Saturday night-Sunday morning. Scattered strong
to severe storms are possible Saturday afternoon and evening. With
PWATS running slightly above average, heavy downpours will accompany
prefrontal storms and frontal showers. High temperatures Saturday
will be cooler with a range in the 70s west of the Blue Ride to
lower to mid 80s east. The front is expected to move east of the
area Sunday morning with temperatures returning to normal levels.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1255 PM EDT Wednesday...
Focus this period will be on departing front Sunday into Sunday
night and how fast it clears. Deterministic models are in good
enough agreement to linger pops around Sunday but clear it out
Sunday night. High pressure at the surface pushes southeast over the
area Monday while upper flow stays somewhat progressive/zonal. This
state changes more to a ridge by Tuesday as a front enters the
northern VA/WV/MD area Tuesday and stalls. Models start to differ on
how far south this front tracks with the GFS a bit slower and
further north than the GFS. Will keep pops below 15 percent Monday
into most of Tuesday with a low chance pop entering north of I-64 by
Tuesday afternoon, them increasing most to chance pops by Wednesday.
Temps will stay above normal this period.
Confidence is average for Sunday into Monday then below for Tuesday-
Wednesday in terms of threat of rain.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 740 AM EDT Thursday...
VFR conditions will continue to prevail through much of the TAF
valid period, although overall conditions will be less favorable
and trending downward through the TAF valid period. The upper
ridge centered off the southeast U.S. coast which has been
inhibiting convection across our region the past few days will
retreat to the east-southeast over the next couple of days.
This will allow disturbances emanating from a broad area of low
pressure in the southwest U.S. to help push a weak cold front
closer to the region from the west. This front is expected to be
close enough to the region by afternoon for isolated to
scattered showers and thunderstorms to develop, initially across
the Alleghany Front and along/near the Blue Ridge, then attempt
to spread east during the late afternoon/evening. Current
thinking is that convective coverage may be greater in the west
and across the mountains than earlier anticipated as a result of
outflow boundaries arriving in the western areas from convection
now moving through Ohio and into central/northern WV. Several of
the Hires CAM models seem to be keying on additional development
from these leftover boundaries or MCVs. As a result, have now
added a TEMPO group for thunder at BLF and LWB and included VCTS
at all other TAF sites except for DAN, where it is not clear if
convection will make it that far east before diurnal heating
subsides.
Otherwise, the period will feature BKN-OVC mid/high clouds
mostly AOA 080 outside shower/thunderstorm activity and brief
MVFR BR at LWB, BCB, LYH, and DAN during the 09Z-13Z time frame
Friday morning. Confidence in fog development only a bit higher
than it was today as a result of potential moistening of the
lower atmosphere and ground. Conditions are not ideal for
radiational fog, but the threat is also not absent either.
Winds will be mostly SSE-SSW through the period and somewhat
less than what was observed Wednesday. Speeds generally in the
4-10kt range with a few log end gusts at times. Mostly light
southwest or light and variable winds are expected overnight.
/Confidence Levels in Forecast Parameters/
Ceilings - Moderate to High,
Visibilities - Moderate to High,
Winds - Moderate to High,
Thunderstorm Threat - Low to Moderate.
EXTENDED AVIATION DISCUSSION...
Most areas will maintain VFR conditions Friday into Friday
night, although daytime coverage of showers and storms will
steadily increase with the approach of a cold front.
Sub-VFR conditions will become likely for many locations
Saturday afternoon and night as the cold front crosses the area.
Winds will shift abruptly late Saturday night into Sunday in the
wake of the cold front.
Sunday winds will be gusty from the northwest and most locations
will return to VFR. The exception of will be some upslope
clouds/scattered showers across the southeast West Va
mountains.
Monday VFR conditions and lighter and variable winds are
expected as high pressure builds into the area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...RCS
LONG TERM...RCS/WP
AVIATION...RAB
Hazardous weather outlook, May 2, 3:49 AM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EDT Thu May 2 2019
NCZ004>006-020-VAZ047-058-059-031100-
Stokes-Rockingham-Caswell-Yadkin-Buckingham-Halifax-Charlotte-
449 AM EDT Thu May 2 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are expected Friday with scattered to
numerous thunderstorms on Saturday, a few of which could become
severe. Large hail, damaging wind gusts, and locally heavy rainfall
leading to minor flooding are expected to be the main hazards
associated with these thunderstorms, primarily during the afternoon
and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or Friday, but may be needed
Saturday.
NCZ001>003-018-019-VAZ009-012>017-022>024-032>035-043>046-031100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-
449 AM EDT Thu May 2 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to develop early this afternoon
along and near the Blue Ridge, then move east into the Piedmont and
diminish during the evening. A few of these could become strong and
one or two of these could become marginally severe with quarter-
sized hail and 60 mph wind gusts being the main hazard. Locally heavy
rainfall is also possible with the stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are expected Friday with scattered to
numerous thunderstorms on Saturday, a few of which could become
severe. Large hail, damaging wind gusts, and locally heavy rainfall
leading to minor flooding are expected to be the main hazards
associated with these thunderstorms, primarily during the afternoon
and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or Friday, but may be needed
Saturday.
VAZ007-010-011-018>020-WVZ042>044-507-508-031100-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
449 AM EDT Thu May 2 2019
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are expected Friday with scattered to
numerous thunderstorms on Saturday, a few of which could become
severe. Large hail, damaging wind gusts, and locally heavy rainfall
leading to minor flooding are expected to be the main hazards
associated with these thunderstorms, primarily during the afternoon
and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or Friday, but may be needed
Saturday.
RAB
Event by event
3 hail, 2 heavy rain, 2 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Heavy Rain, Franklin
- When
- May 2, 7:00 AM EST to May 3, 7:00 AM EST
- Where
- Franklin County, 3.6 mi W of Rocky Mt
- Reported by
- CoCoRaHS
- Coordinates
- 37.000, -79.945
Observer at Rocky Mount 3.6W (VA-FR-1) reported 3.17 inches of rain in the 24-hours ending at 700 AM on May 3rd, most of which fell in a few hours on the afternoon of May 2nd.
Thunderstorm Wind, Franklin
- When
- May 2, 1:40 PM EST
- Where
- Franklin County, 1.54 mi SSW of Gogginsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.030, -79.944
Thunderstorm winds blew down four trees on to Blankenship Road.
Hail, Botetourt
- When
- May 2, 1:47 PM EST
- Where
- Botetourt County, 0.67 mi SSE of Cloverdale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.362, -79.914
Hail up to the size of nickels fell in Cloverdale.
Lightning, Franklin
- When
- May 2, 2:03 PM EST
- Where
- Franklin County, 0.32 mi SW of Rocky Mt
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 36.997, -79.885
Lightning struck a house on East Church Street and set it on fire. The lightning strike also splintered a tree next to the house and destoyed a nearby transformer.
Flash Flood, Franklin
- When
- May 2, 2:23 PM EST to 5:23 PM EST
- Where
- Franklin County, 1.87 mi NNW of Barfoot to 1.45 mi WNW of Rocky Mt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.003, -79.947
Several roads became impassable due to runoff from heavy rainfall, including a portion of Route 40 and along Hopkins Road where a car was stranded in the water. Two people were rescued by local Fire/EMS.
Heavy Rain, Bedford
- When
- May 2, 3:00 PM EST to 4:00 PM EST
- Where
- Bedford County, 4.38 mi WNW of Peaksville
- Reported by
- Public
- Coordinates
- 37.439, -79.626
Rainfall of 4.5 inches in about one hour was reported.
Flash Flood, Bedford
- When
- May 2, 3:40 PM EST to 6:40 PM EST
- Where
- Bedford County, 4.53 mi WNW of Peaksville to 4.25 mi W of Peaksville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.441, -79.628
Heavy rains produced flooding with water reported flowing over a bridge and some damage to the road occurred at Sheep Creek Road and Jay Bird Lane.
Hail, Amherst
- When
- May 2, 4:21 PM EST
- Where
- Amherst County, 1.56 mi ENE of Madison Hgts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.430, -79.104
Hail up to the size of quarters fell at the Lee and Moss grocery store along Wright Shop Road.
Hail, Buckingham
- When
- May 2, 5:32 PM EST
- Where
- Buckingham County, 0.39 mi NW of Gold Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.625, -78.374
Hail up to the size of quarters fell along Slate Hill Road near the intersection with Route 15.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, May 2, 20191 death · 1 event
- Tornadoes and Flash Flooding in Arkansas, May 2 to 3, 2019$378,000 · EF1 · 25 events
- Tornadoes and Damaging Winds in Louisiana, May 2, 2019$160,000 · EF1 · 4 events
- Damaging Wind in West Virginia, May 2, 2019$200,000 · 65 kt wind · 1 event
- Damaging Winds in Texas, May 2, 2019$50,000 · 56 kt wind · 3 events
- Tornadoes in Arkansas, May 2, 2019$31,000 · EF0 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 2, 201955 kt wind · 22 events
- Dense Fog in Maryland, May 2, 201913 events
- Dense Fog in Virginia, May 2, 20199 events
- Tornadoes and Hail in Tennessee, May 2, 2019$11,000 · EF0 · 6 events
- Dense Fog in Kentucky, May 2, 20197 events
- Dense Fog in Indiana, May 2, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824539, 812031, 812028, 812033, 824511, 824530, 824528, 812030, 812027.